Texas, 2011

Wildfire in Texas, September 4 to 13, 2011

September 4 to 13, 2011 · NWS SHV · 1 event in 1 county or zone

Strong sustained winds and wind gusts, in association with Tropical Storm Lee which made landfall across the south central and southeast Louisiana gulf coast, were felt across all of Northeast Texas on September 4th. These winds, along with very low humidity values and exceptional drought conditions across Northeast Texas, resulted in critical wildfire threat being met across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
$2.3 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong sustained winds and wind gusts, in association with Tropical Storm Lee which made landfall across the south central and southeast Louisiana gulf coast, were felt across all of Northeast Texas on September 4th. These winds, along with very low humidity values and exceptional drought conditions across Northeast Texas, resulted in critical wildfire threat being met across the region. A wildfire, which became known as the Moore Fire, began 4 miles southwest of Gladewater consuming 1556 acres of timberland and grassland near Hwy. 135. Twenty homes were destroyed along with 15 outbuildings. A 20 year old woman and her 18 month old daughter died in a house fire on Lincoln Springs Road off Old Gladewater Road. One man was in the home and escaped with minor burns. One firefighter was injured when a tree fell over on him. The fire was not contained until September 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 4, 9:59 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 4, 9:59 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1059 AM CDT SUN SEP 4 2011

.DISCUSSION...
TS LEE NOW CENTERED ABOUT 45 MI W OF MORGAN CITY LA...AND
CONTINUES TO BRING SCATTERED SHOWERS TO THE ERN HALF OF THE CWA.
AREAS UNDER THE FF WATCH WILL SEE A BREAK IN CONVECTION OVER THE
NEXT COUPLE OF HOURS...AS A DRY POCKET ROTATES AROUND THE CENTER
OF LEE...BUT EXPECT CONVECTIVE BANDS TO INTENSIFY AS DAYTIME
HEATING RAMPS UP.

IN ADDITION...A COLD FRONT WAS NOTED FROM CENTRAL MO...THROUGH SRN
KS...TO THE OK/TX PANHANDLES. THIS COLD FRONT IS EXPECTED TO
CONTINUE A SLY PUSH TODAY...BRINGING ASSOCIATED CLOUD COVER...AND
POSSIBLY A FEW SHOWERS INTO THE NRN SECTIONS OF THE REGION AS
EARLY AS THIS AFTN/EVENING.

WINDS ARE KICKING ACROSS THE REGION THIS MORNING...AND WILL HANG
NEAR THE UPPER END OF LAKE WIND ADVISORY CRITERIA TODAY...POSSIBLY
EVEN BRUSHING THE LOWER END OF WIND ADVISORY CRITERIA AT TIMES.
WILL STICK WITH LAKE WIND...AS WINDS REACHING WIND ADVISORY
CRITERIA SHOULD BE ONLY INTERMITTENT AND SOMEWHAT ISOLATED...BUT
WILL KEEP AN EYE OUT AND UPGRADE IF IT APPEARS NECESSARY.

A FEW TWEAKS NEEDED TO LOWER TEMPS IN THE E AND RAISE IN THE NW
IN CONSIDERATION OF CLOUD COVER/CONVECTION /OR LACK THEREOF/.
OTHERWISE...WILL LEAVE THE REMAINDER OF THE GRIDS AS IS. /12/

&&

.AVIATION...
MVFR CONDITIONS NOTED ACROSS MOST TERMINALS THIS MORNING IN NORTHERN
LOUISIANA AS WELL AS THE ELD TERMINAL IN SW AR AND THE LFK TERMINAL
IN NE TX. CEILINGS MAY REBOUND A LITTLE THIS AFTERNOON BUT WILL
PREVAIL MVFR CEILINGS MOST OF THE DAY INTO TONIGHT WITH THE 18Z
PACKAGE. RAIN BANDS IN ASSOCIATION WITH T.S. LEE ARE MORE SCATTERED
IN NATURE COMPARED TO THIS TIME ON SATURDAY SO MAY JUST TEMPO THIS
PRECIPITATION UNLESS COVERAGE INCREASES CLOSER TO 18Z. MODELS
SUPPORT AN INCREASE IN COVERAGE AND INTENSITY OVERNIGHT ACROSS OUR
NE LA TERMINALS. INSIDE RAIN BANDS...EXPECT A TEMPORARY LOWERING OF
CEILINGS AND WELL AS VSBY. WINDS ARE CURRENTLY SUSTAINED NEAR 15KTS
AREAWIDE WITH GUSTS AS HIGH AS 30KTS FROM THE N AND NE AND THESE
WINDS WILL BE INCREASING SLIGHTLY INTO THE AFTERNOON. /13/

&&

.FIRE WEATHER...
AFTERNOON MINIMUM RH VALUES NEAR 25 PERCENT...MAINLY ALONG AND
NORTHWEST OF A LINE FROM RUSK...LONGVIEW AND TEXARKANA TEXAS...TO
BROKEN BOW OKLAHOMA. PEAK HEATING WILL CONTINUE TO ALLOW FOR
SUFFICIENT MIXING WHICH WILL MIX EVEN STRONGER WINDS DOWN TO THE SFC
AND THE 20FT LEVEL. FOR THIS REASON...FIRE WEATHER WATCH HAS BEEN
UPGRADED TO A RED FLAG WARNING FOR THE HENDERSON...LINDEN DISTRICTS
IN NORTHEAST TEXAS...AS WELL AS MCCURTAIN COUNTY IN THE SOUTHEAST
OKLAHOMA PROTECTION AREA THROUGH 7 PM THIS EVENING. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  65  80  57  83 /  50  30  10  10   0
MLU  80  67  79  57  81 / 100  80  50  10   0
DEQ  91  59  80  51  82 /  30  20  10  10   0
TXK  89  63  82  54  81 /  30  20  10  10   0
ELD  81  63  80  55  81 /  60  40  10  10   0
TYR  95  64  83  57  83 /  20  20  10  10   0
GGG  89  63  83  55  84 /  20  20  10  10   0
LFK  87  66  84  55  85 /  40  30  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: LAZ013-014-018>022.

OK...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153.

&&

12/13
Hazardous weather outlook, Sep 4, 10:31 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1131 AM CDT SUN SEP 4 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>012-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-SABINE LA-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1131 AM CDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG GUSTY WINDS IN ASSOCIATION WITH TROPICAL STORM LEE WILL
CONTINUE THROUGH TONIGHT ACROSS THE REGION. IN ADDITION...A COLD
FRONT IS APPROACHING FROM THE NORTHWEST. THIS COLD FRONT WILL AID
IN REINFORCING THE GUSTY WINDS...AND MAY ALSO GENERATE ISOLATED
THUNDERSTORMS ALONG AND NORTH OF THE I 30 CORRIDOR LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

GUSTY NORTHERLY WINDS WILL CONTINUE THROUGH THE LABOR DAY
HOLIDAY IN THE WAKE OF A COLD FRONT...AS TROPICAL STORM LEE EXITS
THE REGION. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL DIMINISH
COMPLETELY OVERNIGHT INTO TUESDAY...AND NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LAZ013-014-018>022-051200-
JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1131 AM CDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

GUSTY WINDS IN ASSOCIATION WITH TROPICAL STORM LEE WILL CONTINUE
THROUGH TONIGHT. IN THIS ENVIRONMENT...THE POSSIBILITY EXISTS FOR
WEAK TORNADOES TO BRIEFLY FORM IN STRONGER RAIN BANDS. FLASH
FLOODING IS ALSO A CONCERN...AS RAIN BANDS INTENSIFY AND MOVE OVER
AREAS THAT HAVE ALREADY SEEN RAINFALL TOTALS NEARING TWO TO THREE
INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND ISOLATED THUNDERSTORMS...ALONG WITH STRONG GUSTY
WINDS...ARE FORECAST TO CONTINUE INTO THE LABOR DAY HOLIDAY AS
THE REMNANTS OF LEE MOVE TO THE NORTHEAST. AS LEE EXITS THE REGION
LATE TUESDAY...A COLD FRONT WILL PUSH THROUGH AND END RAIN CHANCES
FOR THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gregg

When
September 4, 11:51 AM CST to September 13, 11:00 PM CST
Where
Gregg forecast zone
Deaths
2 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$2.3 million
Reported by
Emergency Manager
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Gregg2011-09-0420FemalePermanent HomeDirect
Wildfire, Gregg2011-09-041FemalePermanent HomeDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338833.